Alert archive / New York / Special Marine Warnings in 2018
Special Marine Warning 49, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Aug 17, 2018, 5:20 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 5:20 PM EDT (21:20 UTC)
- Expired
- Aug 17, 2018, 6:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 54 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
777
WHUS51 KBUF 172120
SMWBUF
LOZ042-062-172215-
/O.NEW.KBUF.MA.W.0049.180817T2120Z-180817T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
520 PM EDT FRI AUG 17 2018
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Youngstown and Olcott...
* Until 615 PM EDT.
* At 519 PM EDT, a strong thunderstorm was located near Fort Niagara,
moving east at 25 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Fort Niagara, Niagara River, Youngstown and Thirty Mile Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4362 7869 4333 7867 4326 7907 4329 7909
4343 7915
TIME...MOT...LOC 2119Z 254DEG 23KT 4334 7916
HAIL...0.00IN
WIND...>34KTS
$$
RSH2 follow-up statements
736
FZUS71 KBUF 172150
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
550 PM EDT FRI AUG 17 2018
LOZ042-062-172215-
/O.CON.KBUF.MA.W.0049.000000T0000Z-180817T2215Z/
550 PM EDT FRI AUG 17 2018
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 615 PM EDT...
For the following areas...
Lake Ontario from Youngstown to Olcott...
At 549 PM EDT, a strong thunderstorm was located 10 nm northeast of
the Niagara River, moving east at 25 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Thirty Mile Point and Fort Niagara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4362 7869 4333 7867 4326 7907 4329 7909
4343 7915
TIME...MOT...LOC 2149Z 253DEG 23KT 4337 7889
HAIL...0.00IN
WIND...>34KTS
$$
RSH990
FZUS71 KBUF 172216
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
616 PM EDT FRI AUG 17 2018
LOZ042-062-172223-
/O.EXP.KBUF.MA.W.0049.000000T0000Z-180817T2215Z/
616 PM EDT FRI AUG 17 2018
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 615 PM EDT...
The affected areas were...
Lake Ontario from Youngstown to Olcott...
While the area of thunderstorms for the warned area have weakened...
there is still the risk for lightning strikes from the residual
storms. There is also the likelihood for additional thunderstorms as
we progress through the overnight.
LAT...LON 4362 7869 4333 7867 4326 7907 4329 7909
4343 7915
TIME...MOT...LOC 2213Z 254DEG 23KT 4340 7876
$$
RSHWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 17, 2:27 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 17, 2:27 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
227 PM EDT Fri Aug 17 2018
.SYNOPSIS...
Low pressure will pass just to our north and slowly push a cold
front across the region late tonight into Saturday. This will result
more showers and thunderstorms which will taper off early Saturday.
Then high pressure will build into the region late Saturday and
bring a return to fair weather and more comfortable levels of
humidity for the remainder through Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Low pressure centered near Toronto early this afternoon will track
to the north of Lake Ontario and gradually push a cold front into
the area tonight and to our south Saturday morning. There will
continue to be a very moist environment ahead of this front this
afternoon with dew points around 70s. A few breaks of sunshine and
an approaching shortwave will increase instability this afternoon.
Scattered showers and thunderstorms should become more widespread
late this afternoon, with the steadiest likely to develop south and
east of a Buffalo to Watertown line. This is generally in line with
a consensus of mesoscale guidance, and reflects a modest shadowing
and better mixing in the stronger southwesterly flow across the
lakes. The 12Z Buffalo sounding has a PWAT of 1.87 inches which
supports locally heavy rainfall in storms which do develop, however
storms will move which will somewhat limit the risk for flooding.
Wind profiles are generally not supportive of organized convection,
however a few strong to severe storms cannot completely be ruled out
along the eastern fringe of the cwa into Central New York.
Diurnally driven showers and storms should taper off this evening,
but another round of steadier showers expected with the cold front
tonight. This may finally bring significant rainfall to the
Niagara Frontier with enhanced surface convergence when the
southwesterly flow up Lake Erie encounters the northerly
component of the surface front. Showers and thunderstorms with
this front should slowly drop from north to south across the
area tonight, gradually weakening late as it becomes more
stable. Given the moist environment, locally heavy rainfall is
still possible ahead of the front tonight. Lows tonight will
generally be in the 60s.
Model consensus is slightly slower with the front, with the front
and associated showers lingering across the Southern Tier into
Saturday morning. Then expect a gradual clearing trend closer to the
lakes Saturday afternoon, with lingering cloud cover closer to the
departing front. The boundary will usher in cooler and drier
conditions. Expect highs on Saturday to average in the mid to upper
70s with more comfortable humidity levels.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
In the wake of Saturday's cold front/wave of low pressure...broad
but weak surface-based ridging extending from northern Quebec to
the Central Great Lakes will build southeastward into our region
Saturday night. Subsidence and drier air associated with the high
should provide our region with a dry night along with mainly clear
to partly cloudy skies...with the greatest amount of lingering cloud
cover found along our southeastern periphery...which will lie closer
to the departing surface wave/front. The incoming cooler/drier airmass
attendant to the high will also allow for more comfortable overnight
lows that will range from the upper 50s across the higher terrain
to the lower 60s across the lake plains...along with correspondingly
lower humidity levels.
On Sunday the axis of the surface ridge will settle directly across
our region...while weak/broad troughing will be in place aloft.
While the combination of lingering low level moisture and the
development of some weak diurnally-driven instability could lead
to the development of an isolated shower/thunderstorm or two across
portions of the southern Finger Lakes and south-central New York...
our region should remain under the influence of relatively drier
air and therefore dry...with just a diurnal cumulus field developing
inland from the lakes. As for high temperatures...these will be close
to normal and will range from the mid/upper 70s across the higher
terrain to around 80 across the lake plains...while humidity will be
at moderate levels (i.e., dewpoints of around 60).
Sunday night and Monday the axis of the surface ridge will remain
draped firmly across our region...while the weak troughing aloft
will give way to gradually rebounding heights out ahead of the next
mid-level trough...which will be in the process of pushing across the
nation's midsection. This should promote continued quiet and dry
weather...with skies ranging from mainly clear to partly cloudy
Sunday night...then averaging out partly to mostly sunny on Monday.
Meanwhile temperatures will average out a bit above seasonal normals...
with lows in the upper 50s to mid 60s Sunday night followed by highs
mostly in the lower 80s on Monday. It will also turn a little more
humid...with surface dewpoints eventually creeping up into the lower
to mid 60s by Monday afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The most active weather in the longer term portion of the forecast
will come within the first 36 hours of this period...when a broad
upper level trough digging southeastward across the Great Lakes will
capture and phase with a second mid/upper level trough over the mid-
Mississippi Valley...with the resultant deepening longwave trough
axis sliding eastward across the Great Lakes and Ohio Valley. At the
surface...increasing DCVA/height falls on the eastern flank of the
newly phased longwave trough will spur the continued development/
strengthening of low pressure that will track from Missouri to the
Central Great Lakes by Tuesday afternoon...then on into into Southern
Quebec Tuesday night. As it does so...this system will push its
attendant warm front across our region between late Monday night
and Tuesday morning...quickly followed by its trailing cold front
late Tuesday and Tuesday night. The latest medium range models remain
in excellent agreement that this will become an increasingly dynamic
system as it passes by to our northwest Tuesday and Tuesday night...
with the GEM/GFS/ECMWF all suggesting that the low will deepen to at
least below 1000 mb during this time frame...which would most
definitely be an anomalously strong system for this time of year.
Plentiful synoptic forcing and deepening moisture (PWATs increasing
to around 2 inches) attendant to this strengthening system will drive
the development of increasingly widespread precipitation through the
course of Tuesday and Tuesday evening...for which PoPs have again
been bumped up into the categorical range. Given what appear to be
only limited to modest levels of instability at this still somewhat-
distant vantage point...much of the precipitation from this system
should come in the form of plain rain showers...though some embedded
scattered thunderstorms will certainly be possible given both the
increasing dynamics and rather moisture-rich environment. Despite the
latter...at this juncture the potential for locally heavy rain/flash
flooding looks to be on the marginal side and largely dependent on
whether any training of cells can occur given the increasing wind
fields that will be in place aloft...with the threat for severe storms
also appearing to be rather marginal given currently unimpressive
projections of available instability. Nonetheless...such threats can
also not be entirely ruled out either given the strengthening and
increasingly dynamic nature of this system.
Following the passage of the trailing cold front...the arrival of
cooler and drier air will bring an end to the more widespread
precipitation Tuesday night...though the passage of main upper
trough axis/attendant cool pool core...diurnal heating...and
residual lower level moisture may still be sufficient to pop a few
more scattered showers/isolated storms inland from the lakes during
the day Wednesday. After that...high pressure and drier air will
continue to build into the region Wednesday night and Thursday and
bring about a return to completely dry weather...which should then
last through the end of the work week as this feature slowly drifts
eastward and off the mid-Atlantic coastline.
As for temperatures...these will average out close to normal through
the period...with readings briefly dipping back to slightly below
average levels for midweek following the passage of Tuesday night's
cold front. Meanwhile...uncomfortable dewpoints in the mid-upper 60s
on Tuesday will trend downward to much more comfortable levels in the
50s for Wednesday and Thursday in the wake of the cold front...before
rebounding slightly on Friday as a southerly return flow sets up on
the backside of the departing surface ridge.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Low pressure will track to the north of the area with an associated
cold front slowly dropping across the area from north to south late
tonight into Saturday morning. For the remainder of this afternoon
expect scattered showers and thunderstorms with a mix of VFR and
MVFR conditions.
Expect steadier showers with embedded thunderstorms along and just
ahead of the front this evening and tonight. This should generally
result in a period of MVFR conditions as it moves through between 04-
12Z.
The northerly flow behind the front will upslope and trap low
moisture with a period of IFR conditions likely late tonight and
well into Saturday morning. Drier air will gradually build in late
morning and through the afternoon with clouds lifting and scattered
to VFR.
Outlook...
Saturday night through Monday...VFR.
Tuesday...MVFR. Showers and thunderstorms likely.
Wednesday...Mainly VFR. A chance of showers.
&&
.MARINE...
Low pressure will pass to the north with its associated cold front
dropping across the lower Great Lakes tonight. The pressure gradient
will tighten ahead of this front, with the Chautauqua ridge helping
to funnel winds across Lake Erie. Expect a 3-6 hour period of
southwesterly winds of 15-20 knots during this period, and waves
approaching 5 ft. As a result issued Small Craft Headlines for Lake
Erie. Winds and waves will be less elsewhere.
Northerly component winds will pick up behind the front late
tonight into Saturday morning. Conditions will approach small craft
criteria along the south shores of Lake Ontario, but probably fall
just short.
After this, high pressure will ridge toward the waters Saturday
afternoon with diminishing winds. The ridge will expand across the
lower Great Lakes Sunday and Monday with negligible winds and waves.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
&&
SYNOPSIS...Apffel
NEAR TERM...Apffel/Thomas
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...Apffel
MARINE...ApffelHazardous weather outlook, Aug 17, 7:47 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 747 AM EDT Fri Aug 17 2018 NYZ001>005-010>014-019>021-085-181200- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 747 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected today and tonight across western NY and the Finger Lakes ahead of and along a cold front. The main threat is heavy rainfall with the potential for localized flooding. There is a marginal risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-181200- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 747 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-181200- Oswego-Jefferson-Lewis- 747 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected today and tonight across north central New York ahead of and along a cold front. The main threat is heavy rainfall with the potential for localized flooding. There is a slight risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Smith/JJR
In the hours before
Special weather statement, Aug 17, 4:30 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Buffalo NY
430 PM EDT FRI AUG 17 2018
NYZ006-008-172115-
Oswego-Lewis-
430 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS AND OSWEGO
COUNTIES...
At 426 PM EDT, a large area of thunderstorms were moving east across
Oswego and southern Lewis counties. A particularly strong
thunderstorm was located near Redfield, or 7 miles north of Camden,
moving northeast at 35 mph. While any of these storms will have the
potential to produce 40 mph wind gusts and 20 minute torrential
downpours, the storm near Redfield was also exhibiting some
rotation.
All of this activity should be watched through 6 PM for possible
strengthening.
Locations impacted include...
Oswego, Fulton, Pulaski, Central Square, Redfield, Selkirk Shores
State Park, Highmarket, Mexico Point State Park, Nine Mile Point and
Battle Island State Park.
This includes Interstate 81 between exits 32 and 36.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. There is also a higher than normal amount of positive
charged cloud to ground lightning strikes with these storms. These
strikes are more efficient at starting structure fires and are
rarely survivable for those that area actually struck.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4360 7514 4342 7553 4348 7581 4333 7589
4316 7588 4320 7608 4327 7620 4320 7622
4324 7627 4322 7626 4320 7627 4323 7631
4323 7646 4326 7648 4326 7657 4348 7660
4353 7649 4381 7514 4363 7511
TIME...MOT...LOC 2026Z 242DEG 28KT 4344 7580
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:44 PM EDT | Small Craft Advisory | BUF | 6 hr | |
| Aug 17, 4:30 PM EDT | Special Weather Statement | BUF | Oswego | 45 min |
| Aug 17, 5:37 PM EDT | Special Marine Warning | BUF | 53 min |
Nearby
Special Marine Warnings in New York, 2018Every special marine warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.